Mast cell activation syndrome masquerading as agranulocytosis.
Acquired agranulocytosis is a rare, life-threatening disorder. The few known causes/associations usually are readily identifiable (e.g., drug reaction, Felty syndrome, megaloblastosis, large granular lymphocytic leukemia, etc.). We report a novel association with mast cell disease. A 61-year-old morbidly obese man developed rheumatoid arthritis unresponsive to several medications. Agranulocytosis developed shortly after sulfasalazine was started but did not improve when the drug was soon stopped. Other symptoms across many systems developed including hives and presyncope. Marrow aspiration and biopsy showed only neutropenia. Serum tryptase was mildly elevated; urinary prostaglandin D2 was markedly elevated. Other causes were not found. Mast cell activation syndrome (MCAS) was diagnosed. Oral antihistamines, montelukast, and cromolyn were unhelpful; aspirin was initially felt contraindicated. Imatinib immediately increased neutrophils from 0% to 25% but did not help symptoms; subsequent addition of aspirin increased neutrophils further and abated symptoms. Different presentations of different MCAS patients reflect elaboration of different mediators likely consequent to different Kit mutations. Mast cells (MCs) help regulate adipocytes, and adipocytes can inhibit granulopoiesis; thus, a Kit-mutated MC clone may have directly and/or indirectly driven agranulocytosis. MCAS should be considered in otherwise idiopathic agranulocytosis presenting with comorbidities best explained by MC mediator release.